Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 27, NWS Paducah, KY

May 12, 2002Edwards County, Wabash County, Wayne County, Illinois

NWS Paducah, KY issued this flash flood warning at May 12, 2002, 10:41 PM CDT for Edwards County, Wabash County, Wayne County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2002, 10:41 PM CDT (03:41 UTC)
Expired
May 13, 2002, 2:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Edwards County, IL, Wabash County, IL, Wayne County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 130341
FFWPAH
ILC047-185-191-130700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDWARDS COUNTY IN SOUTHERN ILLINOIS
  WABASH COUNTY IN SOUTHERN ILLINOIS
  WAYNE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 200 AM CDT

* AT 1035 PM CDT...RADAR ESTIMATES OF RAINFALL BETWEEN 2 TO 3 INHES 
SPREAD ACROSS MOST OF WAYNE COUNTY ILLINOIS...MAINLY NORTH OF A 
WAYNE CITY...FAIRFIELD TO GOLDEN GATE LINE. THIS HEAVY RAIN EXTENDED 
INTO EDWARDS COUNTY...WEST OF AN ALBION TO WEST SALEM LINE. AT 1030 
PM...WAYNE COUNTY SHERIFFS OFFICE REPORTS WATER ON ROUTE 242 IN 
WAYNE CITY...ROUTE 15 APPOXIMATELY 2 MILES WEST OF FAIRFIELD...AS 
WELL ROUTE 45 BETWEEN GEFF AND CISNE. 

* AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED ACROSS THE 
WARNED COUNTIES THROUGH AT LEAST MIDNIGHT. THIS WILL CONTINUE TO 
CAUSE SHARP RISES ON SMALL CREEKS AND CAUSE FURTHER FLOODING OF SOME 
SECONDARY ROADS AND LOW-LYING AREAS.

* LOCATIONS IN THE WARNING INCLUDE...
ALBION...CISNE...FAIRFIELD...WAYNE CITY AND WEST SALEM

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3855 8769 3827 8799 3828 8873 3859 8868
          3858 8822

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:44 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, May 12, 2:44 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002

PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.

BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.

OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.

.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
       ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
       AND EARLY MONDAY.

PRESLEY

In the hours before

Special weather statement, May 12, 8:30 PM CDT, 2 hours 11 minutes before
ILZ076>078-082-083-086-087-090-091-INZ081-085-086-130245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT SUN MAY 12 2002

...LINE OF STORMS MOVING IN WITH GUSTY WINDS AND HEAVY RAINS...

A LINE OF STORMS WILL BE MOVING ACROSS SOUTHEAST ILLINOIS BETWEEN
845 AND 945 PM. GUSTY WINDS 40 TO 50 MPH AND LOCALLY HEAVY RAINS
WILL ACCOMPANY THE LINE OF STORMS...WHICH WAS MOVING EAST AT 45 MPH.

AT 825 PM...PADUCAH RADAR SHOWED THE LINE OF STORMS EXTENDING FROM
NEAR WAYNE CITY...TO JUST WEST OF CARRIER MILLS. COMMUNITIES ALONG
ROUTES 145 AND 146 IN SOUTHEAST ILLINOIS...FROM CARMI TO
EDDYVILLE...CAN EXPECT THE STORMS TO MOVE IN THROUGH 945 PM.

SOME ISOLATED STORMS AHEAD OF THE MAIN LINE MAY AFFECT THE LOWER
WABASH RIVER AND EXTEND INTO SOUTHWEST INDIANA...BUT THE STRONGER
LINE OF STORMS SHOULD BE MOVING ACROSS THE WABASH AFTER 1000 PM.

REMEMBER...A SEVERE THUNDERSTORM WATCH IS IN AFFECT FOR THE
AREA. THAT MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE
AREAS SHOULD BE READY TO TAKE IMMEDIATE ACTION IN THE EVENT A SEVERE
THUNDERSTORM APPROACHES OR A WARNING IS ISSUED.

IF YOU OBSERVE SEVERE WEATHER...PLEASE ENSURE YOUR REPORTS ARE
RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED DIRECTLY
INTO THE SPOTTER HOTLINE.
Local storm report, May 12, 8:59 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    DUQUOIN                   IL   WIND DAMAGE
05/12/02   PERRY                          ROOF DAMAGE TO MEAT
                                          PACKING PLANT
                                          REPORTED BY
                                          POLICE
Special weather statement, May 12, 9:04 PM CDT, 1 hour 37 minutes before
ILZ076>078-082-083-086-087-090-091-INZ081-085-086-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CDT SUN MAY 12 2002

...LINE OF STORMS MOVING IN WITH GUSTY WINDS AND HEAVY RAINS...

A LINE OF STORMS WILL BE MOVING ACROSS THE REMAINDER OF SOUTHEAST
ILLINOIS THROUGH 930 PM...AND SHOULD START TO AFFECT SOUTHWEST
INDIANA AS WELL. GUSTY WINDS 40 TO 50 MPH AND LOCALLY HEAVY RAINS
WILL ACCOMPANY THE LINE OF STORMS...WHICH WAS MOVING EAST AT 45 MPH.

AT 903 PM...PADUCAH RADAR SHOWED THE LINE OF STORMS EXTENDING FROM
NEAR WEST SALEM...TO JUST WEST OF KARBERS RIDGE IN SOUTHEAST
ILLINOIS. THE LEAD EDGE OF THIS LINE SHOULD BE MOVING ACROSS THE
WABASH AND BEGINNING TO AFFECT SOUTHWEST INDIANA COMMUNITIES FROM
AROUND PRINCETON AND FORT BRANCH...TO NEAR MOUNT VERNON...BETWEEN
915 PM AND 945 PM...JUST A LITTLE FASTER THAN EARLIER PROJECTED.

THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINS...WITH
UP TO AN INCH POSSIBLE WITHIN A VERY SHORT TIME. THIS MAY LEAD TO
SOME PONDING OF WATER ON ROADWAYS OR POSSIBLY SOME HIGH WATER IN LOW
LAND OR FLOOD PRONE AREAS. REMEMBER A FLOOD WATCH IS IN EFFECT FOR
THE AREA.

STRONGER STORMS MAY ALSO PRODUCE GUSTY WINDS OF 40 TO 50 MPH.
REMEMBER A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

IF YOU OBSERVE SEVERE WEATHER OR FLOODING...PLEASE ENSURE YOUR
REPORTS ARE RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED
DIRECTLY INTO THE SPOTTER HOTLINE.
Local storm report, May 12, 9:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0906 PM    CAPE GIRARDEAU            MO   FLOODING
05/12/02   CAPE GIRARDEAU                 NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY CAPE
                                          GIRARDEAU COUNTY SHERIFFS
                                          OFFICE

0926 PM    HWY B JUST SOUTH             MO   FLOODING
05/12/02   OF HWY 72 AND JJ HWY         NUMEROUS COUNTY ROADS
           BOLLINGER                      FLOODED REPORTED BY
                                          BOLLINGER COUNTY DES
Local storm report, May 12, 9:56 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
956 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    SOUTH PERRY COUNTY        MO   FLOODING
05/12/02   PERRY                          NUMEROUS COUNTY ROADS
                                          CLOSED ALONG WITH ALL LOW
                                          WATER BRIDGES THAT REMAIN
                                          IMPASSABLE REPORTED BY
                                          PERRY COUNTY SHERIFFS
                                          OFFICE
Special weather statement, May 12, 10:13 PM CDT, 28 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH CANCELLED...

WHILE THERE WILL CONTINUE TO BE THUNDERSTORMS THROUGHOUT THE
NIGHT...THE THREAT OF SEVERE WEATHER HAS DIMINISHED. AS A
RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

THE PRIMARY THREAT WITH STORMS OVERNIGHT WILL BE LOCALLY
HEAVY RAIN AND FLOODING.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:08 PM CDTSevere Thunderstorm WarningPAHJackson67 min
May 12, 7:24 PM CDTSevere Thunderstorm WarningPAHPerry51 min
May 12, 7:37 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson68 min
May 12, 8:08 PM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Johnson, Perry, Union and 1 more6 hr
May 12, 11:06 PM CDTFlash Flood WarningPAHPope3 hr
May 13, 12:16 AM CDTFlash Flood WarningPAHAlexander, Massac, Pulaski4 hr
May 13, 1:56 AM CDTFlash Flood WarningPAHUnion4 hr
May 13, 2:11 AM CDTFlash Flood WarningPAHEdwards, Wabash, Wayne4 hr

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.